Low in estrogen and progesterone

by Paige
(AZ)

Hi Wray,
I recently had a hormone test done and I am very deficient in progesterone and on the low end of normal for my estrogen level (tested on day 21) when my hormones are supposed to be at their highest. I have started progesterone and have noticed its stimulating effects every time I increase the dose. symptoms of this usually resolve within a few days. The doctors I am working with want me to gradually increase my dose over time until symptoms resolve. My problem with this though, is that each time I do this, I have the increase of symptoms at first which does cause me some discomfort. Would it be better to increase my dose to 100mg and see how I feel? Also, once my period starts, I find myself in low moods and I think this is because my estrogen is so low at this time and estrogen increases serotonin. the Doc gave me some bi-est to take, the lowest dose. Do you think it is okay to start this now too? In other words, can i work on boosting both my deficient hormones at the same time? my symptoms of low estrogen are flat, saggy breasts (in my 30's), night sweats, depression, anxiety, extremely light periods. Before my period, I experience anxiety, rage,heart palpitations, insomnia, and a totally stressed out feeling (which has gotten better even taking just 50 mg split in 25 mg in the am and pm for the past month). I want to get better sooner than later though. I am also taking dessicated thyroid which has helped my muscle weakness, joint pain, cold hands and feet, and fatigue. I have energy now and I also am taking some bioidentical cortisol since my levels indicated adrenal fatigue. If you could please advise with your expertise. Thank you!

Comments for Low in estrogen and progesterone

Click here to add your own comments

Feb 04, 2013
Low in estrogen and progesterone
by: Wray

Hi Paige At least they tested you on the right day, that's assuming you have a 28 day cycle? It's of course wrong if it's longer or shorter. It's evident you started at the typical amount of 20mg/day. I find this usually makes matters worse. As you've found it just stimulates oestrogen. I recommend 100-200mg/day, often more is needed if symptoms are severe. I find increasing gradually not a good idea either, as you will be in a continual state of Oestrogen Dominance! I find it far better to start high to try to avoid this, and then once stable to begin reducing very slowly. The symptoms experienced prior to bleeding and once bleeding starts are caused by progesterone withdrawal, leaving oestrogen dominant. Progesterone remains low until 50 hours prior to ovulation, but oestrogen begins increasing round about days 4-5. Night sweats and Hot Flushes respond to progesterone. Oestrogen causes depression, anxiety and mood swings as it's an excitatory hormone. It stimulates glutamate, our most excitatory neurotransmitter, see here. It increases free radicals, plus destroying beta-endorphin neurons in the brain, these produce endorphins which promote a feeling of well being and relaxation. Beta-endorphins also appear to boost the immune system, protecting against cancer, see here. This paper says "Although it is widely accepted that exposure to estradiol throughout life contributes to reproductive aging.... Recent evidence ..... of chronic estradiol-mediated accelerated reproductive senescence now suggests such a hypothesis. It has been shown that chronic estradiol exposure results in the destruction of greater than 60% of all beta-endorphin neurons in the arcuate nucleus .....This loss of opioid neurons is prevented by treatment with antioxidants indicating that it results from estradiol-induced formation of free radicals", see here. Whereas progesterone protects against glutamate toxicity, it also increases BDNF (brain-derived neuroptrophic factor) in itself protective, see here and here. Continued below

Feb 04, 2013
Low in estrogen and progesterone
by: Wray

Hi Paige It also protects against calcium induced excitotoxicity, see here. We also have a page on Anxiety, you'll see progesterone is a potent anxiolytic. We do have a page on Menstruation too, which explains what occurs. And a page on your rage, I used to get that too, see Aggression. The heart palpitations are caused by excess oestrogen too. It causes prolongation of the QT interval, which results in palpitations, arrhythmia, Torsades de Pointes and sudden death. Whereas progesterone shortens the QT interval, see here, here, here, here, here, here and here. This is why more women get these problems than men, they have very little oestrogen, whereas we have a great deal more. So I don't think your problem is one of low oestrogen, but low progesterone. More importantly your ratio is very skewed. We've found from Saliva Tests we run that it's best if the ratio is 600:1 and over to feel well. It's interesting the desiccated thyroid has helped those symptoms, as progesterone can too. It's excellent for myopathy or muscle weakness, see here, here and here. Continued below

Feb 04, 2013
Low in estrogen and progesterone Part 3
by: Wray

Hi Paige This last abstract has nothing on it, so I've pasted a passage from the paper which I bought... 'Substantial relief of myopathic disability by progesterone therapy'.....
(We report about a 41-year old woman who was suffering from a general muscle weakness since her early childhood....From July 1998 until July 1999 the patient was treated with progesterone suppositorium 0.4 g once a day from the 14th to the 25th day of the menstrual cycle. In July 1999 her gait had improved signi´Čücantly and she could get up from a chair more easily, even her ability to walk up and down stairs had improved....Progesterone dosage was increased from 400 mg to 600 mg. In January 2001 the patient reported enthusiastically about the improvement she had gained from progesterone-therapy. The patient reported a clear increase in strength in all affected muscle groups resulting in dramatic functional improvement.) As you can see very large amounts of progesterone were used. Vitamin D helps myopathy too, see here, here and here. I suspect you have a vitamin D deficiency, the thyroid malfunctions, as do all our systems, without it, see here, here, here and here. Your 'joint pain, cold hands and feet, and fatigue' all point to low vitamin D and progesterone. Please have a vitamin D test done. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although recent research indicates it should be 10,000iu's per day, see here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...